Get access

A case of fatal anaphylaxis in a dog associated with a dexamethasone suppression test

Authors


  • Dr. Hanel's current address is Florida Veterinary Specialists, 3000 Lake Busch Blvd., Tampa, FL 33614.

Address correspondence and reprint requests to:
Dr. Michael Schaer, College of Veterinary Medicine, University of Florida, PO Box 100126, Gainesville, FL 32610-0126.
E-mail: schaer@mail.vetmed.ufl.edu

Abstract

Objective: To describe a case of fatal anaphylaxis in a dog associated with a ‘routine’ dexamethasone suppression test.

Case summary: An 8-year-old, spayed female dog, was treated with parenteral dexamethasone for a diagnosis of immune-mediated thrombocytopenia. The dog had responded to treatment, but 9 months later was evaluated for endogenous hyperadrenocorticism, prior to surgery for a ruptured anterior cruciate ligament. A normal ACTH stimulation test was followed by a high-dose dexamethasone suppression test. Immediately following the intravenous injection of dexamethasone, the dog developed severe anaphylactic shock and died. The postmortem examination findings supported the diagnosis of anaphylaxis.

New information provided: The anaphylaxis in this dog was fulminating and by-passed the usual early signs of drug hypersensitivity. This is the first case in the veterinary literature reporting on dexamethasone as the cause of this dog's catastrophic event.

Ancillary